What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 4:53 PM MST, 37 minutes earlier. Its key messages:
- Showers and thunderstorms continue each afternoon and evening until further notice with gusty outflow winds, small hail, and frequent lightning possible.
- Heavy rain rates with storms will bring an enhanced threat of flash flooding and debris flows through the weekend and into early next week. Saturated soils and steep terrain will be most susceptible to flooding.
- Temperatures will remain near to several degrees below normal thanks to the abundance of clouds and showers.
Area forecast discussion, Aug 10, 4:53 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
553 PM MDT Sat Aug 10 2024
.KEY MESSAGES...
- Showers and thunderstorms continue each afternoon and evening
until further notice with gusty outflow winds, small hail, and
frequent lightning possible.
- Heavy rain rates with storms will bring an enhanced threat of
flash flooding and debris flows through the weekend and into
early next week. Saturated soils and steep terrain will be
most susceptible to flooding.
- Temperatures will remain near to several degrees below normal
thanks to the abundance of clouds and showers.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 215 PM MDT Sat Aug 10 2024
Another active afternoon across the Western Slope as we continue
to be under the influence of this current monsoonal surge. After
this morning's showers in southeast Utah convection has re-fired
area-wide, favoring the higher elevations of course. Similar to
previous days, we've already seen some impressive rainfall rates
of at least one inch/hour as well as small hail and plenty of
lightning. The strongest storms thus far have largely been up
north as a 60 to 70 kt jet drapes across northeast Utah and
northwest Colorado. This jet is expected to remain fairly
stationary through the short term as the associated shortwave
trough pushes across Idaho and Montana. Even as the jet stays
farther north, stronger storms can still be expected across the
southern tier of the forecast area. SPC Mesoanalysis projects
MUCAPE of 500 to 1000 J/kg attm with pockets of 1500 to almost
2000 J/kg present across southeast Utah. Additionally, PWATs
continue to remain anomalously high with over an inch available
region-wide and we've even got some decent shear of 25 to 30
kts attm. So, all that to say, storms today will be capable of
producing gusty outflow winds to 40 kts, small hail, frequent
lightning, and heavy rain. Grounds are well saturated out there
with portions of the forecast area receiving more than three
quarters of an inch to over an inch of rain in the last 24
hours. As a result, the potential for flash flooding is high for
those saturated soils, vulnerable steep terrain, and anywhere
we get training of storms.
As we head into the evening hours, the base of the previously
mentioned trough will drag through eastern Utah and western
Colorado. This will provide sufficient forcing for nocturnal
showers and storms with CAM guidance projecting a line pushing
into east-central Utah around 09Z before progressing southeast
into southwest Colorado through mid Sunday morning. We'll have
to see if/how much these lingering showers de-stabilize things
going into Sunday afternoon but, for now, it looks like there
will be sufficient clearing to fuel another round of scattered
convection. Aiding in re-development will be the passage of yet
another embedded shortwave. There is a 30% chance for SBCAPE to
exceed 1000 J/kg for portions of the forecast area, but a 30 to
50% chance to see 800 J/kg most elsewhere. Similar threats of
gusty winds, heavy rain and small hail can be expected, as well
as the continued threat for localized flash flooding. Once again
we can expect nocturnal showers Sunday night, though it will be
more isolated to scattered in nature as the daytime shortwave
exits to the east. Outside of showers and storms, dry and cooler
than normal weather will prevail through the short term.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 215 PM MDT Sat Aug 10 2024
By early Monday the stronger westerlies look to retreat
northward in the wake of digging trough into the Plains and an
upstream trough arriving to the PacNW coast. This subtle shift
in the pattern to a more southerly flow into the 4 Corners
squeezing the monsoonal plume into our CWA. Ensemble return
intervals and M-Climate signatures are now a bit more relevant
for anomalous moisture and this could be enough to bring a more
widespread flooding threat. The above mentioned jet has been an
important source for focusing larger scale ascent for organized
storm formation. With it shifting northward this focus may wane
but this could lead to slower storm motion and the ability for
northward drifting storms to train. There is also a shearing low
pressure system over the Baja region early in the week...of
which some of the energy will be pulled northward across the 4
Corners region over the robust moisture plume. This pattern
remains static through early Wednesday before the energy
rotating through the upstream PacNW trough allows the westerlies
to float southward. Model PWAT time series suggest a drying
trend as this occurs. Will it totally flush out the monsoon
moisture...unlikely...but hopefully enough to catch a break
from a flooding threat before another surge arrives by
Thursday. It looks like a busy end to the week as the remaining
pieces of the shearing southern low is pulled northward by the
western trough moving farther into the Intermountain West.
Overall temperatures look to hover just below normal under the
moisture plume then push back to near normal for the drier mid
week period.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 541 PM MDT Sat Aug 10 2024
Eastern Utah and Northwest Colorado will continue to see
scattered showers and thunderstorms this evening. An approaching
wave will send some of this activity eastward through the
overnight hours, favoring the I-70 corridor. Terminals will see
periods of breakpoint ceilings and visibility, as well as gusty
winds and small hail with these storms. A lull in storms and
showers towards daybreak is likely, but daytime heating is
expected to bring showers and thunderstorms right back to the
terrain, especially those areas still saturated from the
overnight activity.
&&
.HYDROLOGY...
Issued at 215 PM MDT Sat Aug 10 2024
Monsoonal moisture will keep showers and thunderstorms over the
region through at least mid next week. Most of the higher
terrain across the region, especially the southern and central
mountains, will see potential rainfall rates in excess of 1-2"
per hour through this period. This will lead to increasing
threats for flash flooding and debris flows across the majority
of the area. Stay weather aware over the coming days, especially
if recreating outdoors and in locations prone to flash flooding
and debris flows, and stay tuned for forecast updates, as well
as any Watches, Warnings, and Advisories over the coming days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Flood Watch until 9 PM MDT this evening for UTZ027.
&&
SHORT TERM...
LONG TERM...15
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 10, 3:54 AM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
454 AM MDT Sat Aug 10 2024
COZ001>014-017>023-UTZ022>025-027>029-111100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
454 AM MDT Sat Aug 10 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms continue today. Storms will be capable of
producing gusty outflow winds, small hail, and brief bouts of heavy
rainfall. Localized flash flooding and debris flows are possible,
mainly along and south of the I-70 corridor today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Chances for daily showers and storms continue Sunday into next week.
The potential for heavy rainfall is a threat through mid next week
with localized flash flooding and debris flows possible across the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 10, 4:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
547 PM MDT Sat Aug 10 2024
COZ001>003-110015-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
547 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RIO BLANCO COUNTY
THROUGH 615 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles south of Rangely, or 42 miles north of Grand Junction, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Rio
Blanco County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3967 10872 3978 10871 3981 10842 3959 10847
TIME...MOT...LOC 2347Z 273DEG 17KT 3970 10865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MSLocal storm report, Aug 10, 4:51 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
551 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 2 ESE Manila 40.98N 109.68W
08/10/2024 M45 MPH Daggett UT AWOS
AWOS station K40U 2 ESE Manila.
&&Special weather statement, Aug 10, 5:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
615 PM MDT Sat Aug 10 2024
COZ001>003-007-110045-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
615 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GARFIELD COUNTY
THROUGH 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of De Beque, or 39 miles north of Grand Junction,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3959 10863 3973 10861 3973 10826 3953 10827
TIME...MOT...LOC 0015Z 272DEG 28KT 3965 10850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LTBSpecial weather statement, Aug 10, 5:23 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
623 PM MDT Sat Aug 10 2024
UTZ027-110100-
Arches/Grand Flat UT-
623 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRAND COUNTY
THROUGH 700 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Moab, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arches National Park.
This includes the following highways...
Interstate 70 in Utah between mile markers 192 and 200.
U.S. Highway 191 in Utah between mile markers 138 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 10988 3883 10996 3900 10951 3874 10939
TIME...MOT...LOC 0023Z 250DEG 26KT 3878 10975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSSpecial weather statement, Aug 10, 5:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
627 PM MDT Sat Aug 10 2024
COZ001-003-UTZ025-110100-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
627 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GARFIELD COUNTY
THROUGH 700 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 34
miles south of Rangely, or 42 miles northwest of Grand Junction,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of west central
Garfield County.
This includes Colorado 139 between mile markers 29 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 10906 3969 10902 3966 10877 3950 10881
TIME...MOT...LOC 0026Z 290DEG 16KT 3961 10899
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LTBSpecial weather statement, Aug 10, 5:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
628 PM MDT Sat Aug 10 2024
UTZ022-028-029-110100-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
628 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN JUAN COUNTY
THROUGH 700 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Monticello, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central San
Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 10982 3807 10969 3802 10935 3767 10951
TIME...MOT...LOC 0028Z 279DEG 19KT 3787 10965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJS